Flood, San Diego
- When
- November 29, 4:13 PM PST to 4:22 PM PST
- Where
- San Diego County, Lakeside
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Frequent lightning, heavy rain, and small hail were observed at many locations as a band of thunderstorms moved north and west across Southwest California. A roof collapsed from heavy rain in El Cajon.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGX wrote it up.
Frequent lightning, heavy rain, and small hail were observed at many locations as a band of thunderstorms moved north and west across Southwest California. A roof collapsed from heavy rain in El Cajon. Several vehicles attempting to cross a flooded road way in Mission Valley became stranded. Four parked vehicles were washed into Alvardo Creek. At the junction of Alvardo Creek and the San Diego River, 18 vehicles in an Auto Dealership yard were flooded. North of Fallbrook, 15 vehicles were stuck in mudslides. Lightning struck several trees and power lines, causing minor fires
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Nov 29, 2:00 PM PST, 2 hours 13 minutes earlier.
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PST FRI NOV 29 2002 .SYNOPSIS...UPPER LEVEL LOW PRESSURE APPROACHING SOUTHERN CALIFORNIA WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT AND SATURDAY. THE SHOWERS WILL DECREASE SATURDAY AFTERNOON AS THE LOW MOVES NORTHEAST. SCATTERED SHOWERS WILL CONTINUE IN THE NORTHERN MOUNTAINS INTO SUNDAY. .DISCUSSION...SHOWERS BROUGHT LIGHT PRECIP AMOUNTS TO SOCAL TODAY WITH STRONGER THUNDERSTORMS FORMING OVER THE COASTAL WATERS THIS AFTERNOON. THE AIRMASS AHEAD OF THE CLOSED UPPER LOW REMAINS MODERATELY UNSTABLE WITH LIS AROUND -1...AND ADDITIONAL SUN FROM BREAKS IN THE CLOUDS OVER NORTHERN BAJA WILL ADD TO THE INSTABILITY. BOTH THE WATER VAPOR AND IR SATELLITE IMAGERY SHOWS AN EMBEDDED SHORTWAVE 300 MILES SOUTHWEST OF SAN DIEGO AND THIS FTR WILL MOVE NORTHEAST ACROSS THE REGION THIS EVENING. WEAK PVA...UPPER LEVEL DIFFLUENT FLOW AND 500 MB TEMPS NEAR -20C WILL PROVIDE ENOUGH INSTABILITY TO BRING A DECENT CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. THE UPPER LOW LIFTS NORTHEAST SATURDAY AND DRIER SOUTHWEST FLOW WILL MOVE INTO SOCAL...SO THE BEST CHANCES FOR PRECIP TOMORROW WILL LIKELY BE IN THE MORNING AND END FROM SOUTH TO NORTH. ON SUNDAY THE UPPER LOW WILL CONTINUE TO FILL AND LIFT NORTHEAST AND MORE DRY AIR WILL ADVECT INTO THE REGION. RESIDUAL MOISTURE AND INSTABILITY MAY GENERATE SCATTERED AFTERNOON SHOWERS IN THE MTNS AND HIGH DESERTS...BUT IT DOES NOT LOOK ALL THAT SIGNIFICANT. IN THE EXTENDED...WEAK CYCLONIC FLOW WILL BRING DRY...SEASONAL WEATHER. THROUGH MUCH OF NEXT WEEK. ACCORDING TO THE 204 HOUR GFS FORECAST...THE NEXT CHANCE FOR PRECIP WOULD BE NEXT WEEKEND. .SAN...NONE. MOEDE
CAZ042-043-048-050-055>058-060>062-301400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 600 AM PST FRI NOV 29 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MARTIN
The national radar mosaic for the moment the first event began.
4 flood, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2002Every state in 2002This day in weather historyWarnings in California, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322829, 5322830, 5322832, 5322833, 5322831.